Washington, 2009

Damaging Wind in Washington, July 28, 2009

July 28, 2009 · NWS OTX · 1 event in 1 county or zone

A strong thunderstorm knocked down a pine tree that fell on a home on Pete's Retreat Road by Curlew Lake. Another large tree was blown down in the area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong thunderstorm knocked down a pine tree that fell on a home on Pete's Retreat Road by Curlew Lake. Another large tree was blown down in the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 1:29 PM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT TUE JUL 28 2009

.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE TONIGHT AHEAD OF A
WEAK COLD FRONT. TEMPERATURES WILL COME DOWN A FEW DEGREES FOR
WEDNESDAY...BUT STILL REMAIN ABOVE NORMAL INTO THE WEEKEND. NORTHERLY
FLOW ALOFT WILL PREVAIL FOR MUCH OF THE WEEK WITH SMALL DISTURBANCES
BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS ALMOST EVERYDAY TO
THE MOUNTAINS.

&&

.DISCUSSION...

TONIGHT...A BROAD NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE
INLAND NORTHWEST AS AN AMPLIFIED RIDGE AXIS LIES OFF THE COAST. A
SHORTWAVE WITHIN THE FLOW WILL TRACK OVER THE CANADIAN ROCKIES
INTO WESTERN MONTANA. THIS FEATURE HAS HELPED IGNITE THE CONVECTION
ACROSS SOUTHERN BRITISH COLUMBIA...WHICH WILL TRACK INTO THE
FORECAST AREA THROUGH THIS AFTERNOON AND EVENING. LOW LEVEL INSTABILITY
IF FAVORABLE FOR THUNDERSTORM DEVELOPMENT...WITH LITTLE CHANGE IN
THE SHEER FROM LAST NIGHT. ANTICIPATE THUNDERSTORMS TO DEVELOP ON
THE RIDGES THIS AFTERNOON AND TRACK SOUTH INTO THE VALLEY
LOCATIONS...UPPER PORTIONS OF THE COLUMBIA BASIN. MEANWHILE...THE
PASSAGE OF THE UPPER LEVEL SHORTWAVE INTO WESTERN MONTANA WILL
KICK A LOW LEVEL BOUNDARY WEST AS A BACK DOOR COLD FRONT AND A
DRIER EASTERLY PUSH. THIS FEATURE WILL ALSO HELP FOCUS CONVECTION
AND SHIFT IT TOWARD THE EAST SLOPES OF THE CASCADES OVERNIGHT
NIGHT BENEATH THE 850MB THETA-E RIDGE. THE CONCERNS WITH THE
THUNDERSTORMS WILL BE LIGHTNING ON THE DRIED FUELS IN THE
NORTHWEST ZONES...LOCALIZED HEAVY DOWNPOURS...AND GUSTY WINDS. BASED
ON THIS UPPER LEVEL PATTERN...THERE IS A RISK OF STRONG OUTFLOW
BOUNDARIES DEVELOPING AND PROPAGATING AWAY FROM THE STORMS LEADING
TO GUSTY TO DAMAGING WINDS. THEN WITH THE EASTERLY LOW LEVEL SURGE...
ANTICIPATE AN INCREASE OF NORTH TO NORTHEAST WINDS OVERNIGHT AS A
SURFACE HIGH PRESSURE AREA BUILDS OVER ALBERTA.

WEDNESDAY THROUGH THURSDAY...THE NORTHERLY FLOW ALOFT WILL
CONTINUE WITH AN EASTERLY LOW LEVEL FLOW...SPILLING COOLER AND
DRIER CONTINENTAL AIR ACROSS THE INLAND NORTHWEST. TEMPERATURES
WILL BE A COUPLE DEGREES COOLER ACROSS THE REGION...BUT STILL
HOVERING NEAR TO JUST ABOVE NORMAL FOR LATE JULY. CONDITIONS WILL
STABILIZE ACROSS THE IDAHO PANHANDLE AND NORTHEAST WASHINGTON WITH
THE DRIER FLOW. YET RESIDUAL MOISTURE WILL LINGER IN THE EAST
SLOPES OF THE CASCADES. THIS COUPLED WITH THE OROGRAPHICS WILL
LEAD TO ANOTHER THREAT OF DIURNAL CONVECTION IN THE NORTHERN
CASCADES AND THE OKANOGAN HIGHLANDS.

THURSDAY NIGHT AND FRIDAY...ANOTHER SHORTWAVE IN THE NORTHERLY
FLOW ALOFT WILL PUSH ACROSS THE CANADIAN ROCKIES AND IMPACT THE
REGION LATE THURSDAY NIGHT INTO FRIDAY. ANTICIPATE AN INCREASE IN
SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS AND A RISK OF
AFTERNOON THUNDERSTORMS. THE GFS SEEMS A BIT MORE AGGRESSIVE WITH
THIS FEATURE THAN THE NAM ACROSS BRITISH COLUMBIA. /RFOX.

FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE
CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO
DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER
A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE
OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT
SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE
CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO
EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK
POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE
OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND
THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF
NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD
TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR
TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE
MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A
SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN
FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI

FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE
CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO
DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER
A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE
OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT
SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE
CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO
EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK
POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE
OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND
THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF
NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD
TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR
TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE
MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A
SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN
FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI

&&

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY ABOUT
21Z AND CONTINUE THROUGH 03Z. THUNDERSTORMS WILL LIKELY FORM OVER
THE HIGH TERRAIN OF THE IDAHO PANHANDLE...AND OVER THE MOUNTAINS OF
NORTHERN WASHINGTON. MID LEVEL WINDS WILL PUSH THE STORMS ALMOST DUE
SOUTH...AND HAVE THE POTENTIAL TO IMPACT THE COEUR DALENE AREA
THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STRONGER CELLS
MAY BRIEFLY PRODUCE LARGE HAIL AND STRONG WINDS. EAST AND NORTHEAST
LOW LEVEL WINDS CAN BE EXPECTED TO INCREASE TOWARD 12Z WEDNESDAY.
/CARTER

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  88  59  90  61  89 /  20   0   0   0   0  10
COEUR DALENE  63  85  54  88  56  86 /  30   0   0   0   0  10
PULLMAN        58  87  51  90  53  90 /  20   0   0   0   0  10
LEWISTON       66  93  62  96  63  96 /  10   0   0   0   0  10
COLVILLE       59  89  54  93  57  89 /  30   0   0   0  10  20
SANDPOINT      61  84  51  86  52  82 /  30  10  10  10  10  20
KELLOGG        60  82  57  87  57  86 /  40  10  10  10  10  20
MOSES LAKE     68  98  62  99  64 100 /  10   0   0   0   0  10
WENATCHEE      70  97  67  99  70  97 /  10   0   0   0   0  10
OMAK           67  96  62  99  64  95 /  10  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:14 AM PST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE JUL 28 2009

IDZ001-002-004-WAZ036>038-042-291400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
614 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...THE
NORTHERN CASCADES...AND OKANOGAN HIGHLANDS. SOME OF THE STRONGER
CELLS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND
STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-026-027-WAZ031>035-041-043-044-291400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:57 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT TUE JUL 28 2009

IDZ001-282245-
BONNER ID-BOUNDARY ID-
257 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 345 PM PDT

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF NORDMAN..MOVING SOUTH AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   NORDMAN...
   COOLIN...
   AND PRIEST LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4833 11668 4832 11703 4873 11702 4874 11704
      4877 11704 4878 11702 4881 11704 4899 11704
      4899 11667
TIME...MOT...LOC 2156Z 358DEG 20KT 4870 11688

RP
Local storm report, Jul 28, 2:52 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
352 PM PDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 NW COOLIN             48.54N 116.94W
07/28/2009                   BONNER             ID   PARK/FOREST SRVC

            PRIEST LAKE RANGER STATION REPORTED NUMEROUS TREES DOWN
            ALONG ID57. PEA TO NICKEL SIZE HAIL AND DEBRIS. IN
            ADDITION...THERE WAS A LOSS POWER ACROSS THE AREA. LASTED
            15-20 MINUTES ENDING APPROX 340 PM.

0335 PM     HAIL             4 WSW COOLIN            48.46N 116.93W
07/28/2009  E1.00 INCH       BONNER             ID   PUBLIC

&&

SBODNAR

The radar

The Spokane radar (KOTX), 140 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ferry

When
July 28, 2:55 PM PST to 3:05 PM PST
Where
Ferry County, 0.33 mi SSE of Pollard
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.725, -118.668

A strong thunderstorm knocked down a pine tree that fell on a home on Pete's Retreat Road by Curlew Lake. Another large tree was blown down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185507.